Facebook Twitter

U.S. officials wonder if Moderna’s vaccine leads to higher risk of uncommon side effects

U.S. officials are looking into the Moderna COVID-19 vaccine to see if it causes worse side effects

SHARE U.S. officials wonder if Moderna’s vaccine leads to higher risk of uncommon side effects
Syringes are filled with the Moderna COVID-19 vaccine.

Syringes are filled with the Moderna COVID-19 vaccine at Salt Lake County’s mass vaccination site at the Mountain America Expo Center in Sandy on Monday, Jan. 18, 2021. Federal health officials are reportedly conducting a new investigation into the Moderna COVID-19 vaccine because new data suggests the vaccine “may carry a higher risk” for young people, compared to other vaccines, The Washington Post reports.

Steve Griffin, Deseret News

United States federal health officials have a new task — figuring out if the Moderna COVID-19 vaccine leads to more uncommon side effects, like the heart condition myocarditis.

Does Moderna vaccine lead to myocarditis?

Federal health officials — including the Food and Drug Administration and the Centers for Disease Control and Prevention — are reportedly conducting a new investigation into the Moderna COVID-19 vaccine because new data suggests the vaccine “may carry a higher risk” for young people, compared to other vaccines, The Washington Post reports.

  • The investigation will review if the Moderna vaccine is linked “with a higher risk of a heart condition called myocarditis in younger adults than previously believed,” according to The Washington Post.

Unnamed officials told The Washington Post that it’s too early to tell if the vaccine leads to the heart condition myocarditis, but the researchers plan to do research to figure out if there is a link.

  • If there is a connection, the agencies involved may decide “to issue any kind of new or revised warning or recommendation about the situation,” according to The Washington Post.

Is heart inflammation a side effect of the COVID-19 vaccine?

For months, there has been speculation that inflammation of the heart muscle may be a side effect of the COVID-19 vaccine, with myocarditis being the specific cause of the inflammation, as the Deseret News reported.

  • But experts have remained unsure if that’s true as there has not been enough data to establish a serious link between the two.

Does this apply to the Pfizer COVID-19 vaccine?

Per The Washington Post, officials are mainly looking at whether the Moderna vaccine has a higher risk than the Pfizer vaccine when it comes to myocarditis.

That said, Israel’s Health Ministry said in June that there was a small number of heart inflammation cases among the younger men who got the Pfizer COVID-19 vaccine, as I wrote for the Deseret News.

  • Israel’s Health Ministry said these inflammation cases — which was specifically myocarditis — “were likely linked to their vaccination,” according to Reuters.
  • Pfizer said in a statement to The Hill: “No causal link to the vaccine has been established. With more than 300 million doses of the Pfizer-BioNTech COVID-19 vaccine administered globally, the benefit-risk profile of our vaccine remains positive.”